Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 19, 2003, 11:32 AM CST for Marshall County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2003, 11:32 AM CST (17:32 UTC)
- Expired
- Mar 19, 2003, 12:15 PM CST
- In force
- 43 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 8:00 AM CST | Tornado Watch | SPC | 4 hr |
| Mar 19, 11:30 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 530 m²/s²
- 0-3 km storm-relative helicity
- 779 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
692
WUUS54 KHUN 191732
SVRHUN
ALC095-191815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 AM CST WED MAR 19 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARSHALL COUNTY IN NORTHEAST ALABAMA
* UNTIL 1215 PM CST
* AT 1123 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES EAST OF GUNTERSVILLE...MOVING NORTHEAST
AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THE EAST
SIDE OF GUNTERSVILLE...AND ALL OF GUNTERSVILLE LAKE.
STRONG DAMAGING WIND OF 60 MPH...AND LARGE HAIL TO THE SIZE OF
NICKELS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER
UNTIL THE STORM PASSES. STAY AWAY FROM WINDOWS.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CST WEDNESDAY
EVENING FOR NORTHEAST ALABAMA.
LAT...LON 3416 8627 3428 8645 3448 8638 3451 8632
3460 8631 3460 8623 3457 8615 3451 8614
3452 8610 3449 8610 3448 8605
$$
GORDONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 10:05 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 19, 10:05 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1005 AM CST WED MAR 19 2003 UPDATED TO REMOVE MORGAN AND CULLMAN COUNTIES FROM THE TORNADO WATCH BREAKS IN THE CLOUDS HAVE ENABLED THE ATMOSPHERE TO DESTABILIZE FURTHER IN NORTHEAST AL. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE STORM INTENSITY. A LINE OF STRONG THUNDERSTORMS...ORIENTED NORTH TO SOUTH FROM MADISON COUNTY DOWN TO MARSHALL COUNTY...IS MOVING SLOWLY EAST. A FEW CELLS IN THE LINE HAVE PRODUCED FUNNEL CLOUDS AND HAIL... MAINLY IN MADISON COUNTY. ALSO...LINE INTERACTION WITH RUGGED TERRAIN COULD ENHANCE STORM INTENSITY. THE PERTINENT PART OF THE PREVIOUS DISCUSSION FOLLOWS. IT WILL BE CLEARING FROM W TO E BY EARLY AFTERNOON. ETA...MM5 AND GFS ALL SIMILAR IN DEPICTING NOTICEABLY DRIER CONDITIONS IN THE LOWEST LAYERS FROM THIS AFTERNOON ON THRU FRI...IN MARKED CONTRAST TO PREVIOUS RUNS. LAPSE RATES WILL STILL BE FAIRLY STEEP ACROSS THE AREA THIS AFTERNOON AND FRI...BUT WITH MOISTURE IN SHORT SUPPLY... HAVE A HARD TIME SEEING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT FROM THIS AFTERNOON ON THRU THE WEEKEND. HAVING SAID THAT...NEW 06Z MESO-ETA DOES DEPICT ANOTHER SHORTWAVE ROTATING THRU NRN AL IN THE THURS MORNING TIMEFRAME. JUST ENOUGH LOW LEVEL MOISTURE AND LOW-LEVEL CAPE MAY EXIST TO FIRE SOME SCATTERED TSTMS IN THE ERN ZONES (PER THE MM5 AND 06Z MESO-ETA)... SO WILL KEEP SMALL POPS ALIVE E OF I-65 TNGT/THURS. QUITE A CHANGE FROM PREVIOUS PACKAGES...BUT WILL GO AHEAD AND OMIT POPS FURTHER W...WHERE RESIDUAL MOISTURE WILL BE IN SHORT SUPPLY THRU FRI. GIVEN THE STEEP LAPSE RATES...COULD SEE SOME GUSTY WINDS AND PERHAPS SOME HAIL WITH A FEW OF THE STORMS THIS AFTERNOON AND AGAIN THURS...BUT DONT FEEL THE THREAT IS GREAT ENOUGH TO WARRANT STRONG OR SEVERE WORDING IN THE ZONES. WILL EXPOUND ON THE THREAT IN THE MRNG HWO TO FOLLOW SHORTLY. GUIDANCE ADVERTISING DAYTIME TEMPS CLIMBING WELL INTO THE 70S...AND THIS SEEMS REASONABLE GIVEN THE LOW-LEVEL THICKNESS VALUES AND PRESENCE OF DECENT SOUTHERLY SFC FLOW. WILL SEE A MODEST COOL OFF FOR THE WEEKEND AS THE NEXT COLD FRONT CLEARS THE AREA FRI AFTN. .HUN...TORNADO WATCH UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB ...AND MARSHALL COUNTIES IN NORTHEAST ALABAMA. SCHAUB
Hazardous weather outlook, Mar 19, 8:28 AM CST, 3 hours 4 minutes before
ALZ001>010-016-191900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 828 AM CST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 12 NOON... MADISON...MORGAN...CULLMAN...MARSHALL...DEKALB...AND JACKSON. LOW PRESSURE OVER SOUTHEAST ALABAMA WILL COMBINE WITH A VERY UNSTABLE ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END BY 10 AM OVER MADISON...MORGAN AND CULLMAN COUNTIES AND OVER JACKSON...DEKALB AND MARSHALL COUNTIES BY NOON TIME. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ANOTHER UPPER LEVEL DISTURBANCE WILL ROTATE THROUGH THE AREA ON THURSDAY. LOW LEVEL DRY AIR SHOULD PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS MOST OF NORTH ALABAMA. HOWEVER...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ACROSS NORTHEASTERN ALABAMA... MAINLY ACROSS JACKSON AND DEKALB COUNTITES...DURING THE DAY ON THURSDAY. ANY THUNDERSTORM THAT DOES DEVELOP IN THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH JUST A LOW CHANCE OF RAIN ON MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF SPOTTERS IS NOT NEEDED AT THE MOMENT BUT REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR THE NATIONAL WEATHER SERVICE. SHUMWAY
In the hours before
Special weather statement, Mar 19, 5:55 AM CST, 5 hours 37 minutes before
ALZ004>010-016-191400- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 555 AM CST WED MAR 19 2003 ...STRONG AND GUSTY WINDS AFFECTING EXTREME NORTHERN ALABAMA THIS MORNING... STRONG SOUTHEAST WINDS...GUSTING AT TIMES TO SPEEDS OF 35 MPH...WILL AFFECT THE CENTRAL AND EASTERN TENNESSEE VALLEY THROUGH 8 AM. THE WIND WILL BE MOST NOTICEABLE IN OPEN AREAS AND ALONG THE HIGHER RIDGE TOPS. PERSONS DRIVING HIGH PROFILE VEHICLES SHOULD EXERCISE ADDITIONAL CAUTION EARLY THIS MORNING...ESPECIALLY WHEN CROSSING LARGE BRIDGES. THE STRONG WINDS MAY ALSO BE CAPABLE OF BLOWING A FEW POORLY ROOTED TREES DOWN...MAINLY IN AREAS THAT RECEIVED RAINFALL OVERNIGHT. THE WINDS SHOULD START TO SUBSIDE AFTER 8 AM. JTB
Special weather statement, Mar 19, 9:37 AM CST, 1 hour 55 minutes before
ALZ006-008>010-191730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 937 AM CST WED MAR 19 2003 ...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL. THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON COUNTY BETWEEN 830 AM AND 930 AM. STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND POSSIBLE WARNINGS. SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 1 hour 40 minutes before
ALZ007-016-191730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 952 AM CST WED MAR 19 2003 ...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON... DE KALB...AND MARSHALL COUNTIES... ...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES... A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES. THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES. SCHAUB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:20 AM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
| Mar 19, 8:40 AM CST | Tornado Warning | HUN | Madison | 20 min |
| Mar 19, 8:50 AM CST | Severe Thunderstorm Warning | HUN | Cullman | 25 min |
| Mar 19, 8:58 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 9:03 AM CST | Tornado Warning | HUN | DeKalb | 27 min |
| Mar 19, 9:15 AM CST | Tornado Warning | HUN | Marshall | 45 min |
| Mar 19, 9:22 AM CST | Tornado Warning | HUN | Madison | 38 min |
| Mar 19, 9:54 AM CST | Tornado Warning | HUN | Jackson | 36 min |
| Mar 19, 10:01 AM CST | Severe Thunderstorm Warning | HUN | Madison | 29 min |
| Mar 19, 10:38 AM CST | Tornado Warning | HUN | Madison | 22 min |
| Mar 19, 10:53 AM CST | Severe Thunderstorm Warning | HUN | Jackson | 37 min |
| Mar 19, 10:59 AM CST | Tornado Warning | HUN | Marshall | 31 min |
| Mar 19, 11:08 AM CST | Severe Thunderstorm Warning | HUN | Madison | 22 min |
| Mar 19, 11:24 AM CST | Tornado Warning | HUN | Jackson | 26 min |
| Mar 19, 11:57 AM CST | Tornado Warning | HUN | DeKalb, Marshall | 43 min |
| Mar 19, 12:37 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 38 min |
| Mar 19, 1:14 PM CST | Tornado Warning | HUN | DeKalb, Jackson | 31 min |
| Mar 19, 1:41 PM CST | Flash Flood Warning | HUN | DeKalb, Jackson | 6 hr |
| Mar 19, 1:48 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 27 min |
| Mar 19, 2:00 PM CST | Tornado Warning | HUN | DeKalb | 30 min |
| Mar 19, 2:28 PM CST | Tornado Warning | HUN | DeKalb | 32 min |
| Mar 19, 3:11 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 19 min |
| Mar 19, 3:29 PM CST | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.